Calcium channel antagonists (also known as calcium channel blockers or calcium antagonists) are widely used to treat hypertension, angina pectoris, coronary spasm, hypertrophic cardiomyopathy, supraventricular cardiac arrhythmias, Raynaud phenomenon, and migraine headache. Toxicity from calcium antagonists may occur with therapeutic use (often owing to underlying cardiac conduction disease or drug interactions) or as a result of accidental or intentional overdose. Overdoses of calcium antagonists are frequently life-threatening and one of the most important sources of drug-induced mortality. As little as one tablet can be potentially life-threatening in a small child.
Calcium antagonists decrease calcium entry through L-type cellular calcium channels, acting on vascular smooth muscle, the heart and pancreas. They can cause coronary and peripheral vasodilation, reduced cardiac contractility, slowed atrioventricular nodal conduction, and depressed sinus node activity. Lowering of blood pressure through a fall in peripheral vascular resistance may be moderated by reflex tachycardia, although this reflex response is often blunted by depressant effects on AV and sinus node activity. In addition, these agents are metabolic poisons causing increased dependence of the heart on carbohydrate metabolism rather than the usual free fatty acids. This toxic effect is compounded by the inhibition of pancreatic insulin release, making it difficult for the heart to use carbohydrates during shock.
In therapeutic doses, the dihydropyridines (amlodipine, felodipine, isradipine, nicardipine, nifedipine, and nisoldipine) act primarily on blood vessels (causing vasodilation), whereas the phenylalkylamines (verapamil) and benzothiazepines (diltiazem) also act on the heart, reducing cardiac contractility and heart rate. Overdoses of verapamil and diltiazem are generally most severe due to cardiogenic shock, while overdoses of dihydropyridines are usually less severe, manifesting as vasodilatory shock, although in massive overdose this selectivity may be lost.
Nimodipine has a greater action on cerebral arteries and is used to reduce vasospasm after recent subarachnoid hemorrhage.
Important drug interactions may result in toxicity. Hypotension is more likely to occur in patients taking beta blockers, nitrates, or both, especially if they are hypovolemic after diuretic therapy. Patients taking disopyramide or other cardiodepressant drugs and those with severe underlying myocardial disease are also at risk for hypotension. Macrolide antibiotics, grapefruit juice, and other inhibitors of the cytochrome P450 enzyme CYP3A4 can increase the blood levels of many calcium antagonists. Life-threatening bradyarrhythmias may occur when beta blockers and verapamil are given together, and asystole has occurred after parenteral administration. Fatal rhabdomyolysis has occurred with concurrent administration of diltiazem and statins.
Pharmacokinetics. Absorption is slowed with sustained-release preparations, and the onset of toxicity may be delayed several hours. Most of these agents are highly protein bound and have large volumes of distribution. They are eliminated mainly via extensive hepatic metabolism, and most undergo substantial first-pass removal. In a report on two patients with verapamil overdoses (serum levels, 2,200 and 2,700 ng/mL), the elimination half-lives were 7.8 and 15.2 hours (see also Table II–66).